Heavy Rain, Carver
- When
- August 8, 12:00 AM CST to 6:00 AM CST
- Where
- Carver County, 0.49 mi W of Waconia
- Reported by
- NWS Employee
- Coordinates
- 44.850, -93.790
A NWS employee recorded 5.49 inches of rainfall in a six hour period.
Thunderstorms began to develop across portions of southern Minnesota the night of August 7th before midnight. A strong low level jet and deep moisture advection caused several waves of thunderstorms to develop along a line from near Hutchinson Minnesota, to the southern Twin Cities metro area, and into portions of west central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms began to develop across portions of southern Minnesota the night of August 7th before midnight. A strong low level jet and deep moisture advection caused several waves of thunderstorms to develop along a line from near Hutchinson Minnesota, to the southern Twin Cities metro area, and into portions of west central Wisconsin. Two to four inches of rainfall was common in a six hour period, with the heaviest rain being four to six inches in the southwest metro, especially near Chaska. Several reports of flooding were received, with stalled cars and significant street flooding in low lying areas. In addition to the flooding, several large hail reports were also received from the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 7, 5:30 PM CST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 630 PM CDT FRI AUG 7 2009 .DISCUSSION... TONIGHT...SFC WARM FRONT DEVELOPING FROM NORTHERN NEBRASKA EASTWARD INTO NORTHWEST IOWA AND EXTENDING INTO SOUTHEASTERN IOWA THIS AFTERNOON...IN CONJUNCTION WITH LOW PRESSURE ACROSS THE CENTRAL/EASTERN DAKOTAS... WILL PUSH NORTHWARD THROUGH THE EVENING. WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH EJECTING FROM EASTERN COLORADO INTO WESTERN NEBRASKA. VERY WARM MID LEVEL AIR ACROSS FAR SOUTHWESTERN MN INTO SD/NE/IA WILL CONTINUE TO LIMIT CONVECTIVE DEVELOPMENT A LITTLE LONGER. ABUNDANT STRATUS FOLLOWING THIS MORNING/S RAIN CONTINUES ACROSS THE AREA WHICH HAS KEPT SFC BASED INSTABILITY FROM DEVELOPING IN THE CWA. ELEVATED INSTABILITY IS IN PLACE WITH SFC BASED INSTABILITY STILL EXPECTED TO PUSH NORTHWARD INTO THE SOUTHWESTERN AND SOUTHERN CWA THROUGH THE EVENING. BASED ON CURRENT TRENDS AND LOCATION OF WARM FRONT AND UPPER WAVE CONVECTION IS EXPECTED TO DEVELOP IN THE SD/IA/NE TRI-STATE BORDER AREA BY AROUND 00Z. MAIN QUESTION REVOLVES AROUND EVOLUTION OF CONVECTION THROUGH THE EVENING AND ASSOCIATED SEVERE POTENTIAL. THE WARM FRONT LOOKS TO REMAIN ACROSS FAR NORTHERN IOWA THROUGH 00Z AND MAY BE AS FAR NORTH AS THE EXTREME SOUTHWESTERN CWA 03Z. MAIN AREA OF CONVECTION IS EXPECTED TO MOVE EASTWARD ALONG OR JUST SOUTH OF THE MN/IA BORDER AND EVOLVE INTO AN MCS AS IT DOES SO. TORNADO THREAT LOOKS TO BE CONFINED TO AREAS NEAR THE IA BORDER AND SLIGHTLY NORTHWESTWARD INTO FAR SW MN... BUT THE STORMS MAY EVOLVE MORE INTO A COMPLEX BY THE TIME IT REACHES THE CWA. OTHER NEGATIVE FACTORS FOR TORNADOES EXIST BY THE TIME STORMS AND OR THE WARM FRONT REACH THE CWA...MOST NOTABLY LOW LEVEL CIN IS FORECAST TO BE STRONG THROUGH THE EVENING WITH VALUES OF GREATER THAT 150 J/KG. WITH THE APPROACH OF THE SHORTWAVE SHRA/TSRA COVERAGE IS EXPECTED TO EXPAND NORTHEASTWARD IN CONJUNCTION WITH INCREASING LOW LEVEL JET NOSING INTO SOUTHERN MN. CAVEAT WOULD BE MCS HUGGING THE MN/IA BORDER WHICH WOULD MITIGATE NORTHWARD DEVELOPMENT DURING THE LATE EVENING BUT WILL CONTINUE WITH LIKELY POPS FOCUSED FROM KRWF TO KMSP TO KEAU INTO THE OVERNIGHT WITH HAIL AND SOME WIND POTENTIAL CONTINUING. BULK OF ANY PRECIP THAT OCCURS TONIGHT WILL BE EXITING THE AREA BY AROUND 12Z AS WARM FRONT PUSHES INTO THE CENTRAL CWA. ..MDB.. WARM FRONT WILL LIKELY BE SUPPRESSED SOMEWHAT SOUTHWARD WITH IOWA MCS... BUT ONCE THE MCS GOES BY... FRONT SHOULD BE ABLE TO MOVE INTO SRN MN TOMORROW MORNING. SOME DIFFERENCE IN POSITIONING BETWEEN THE NAM AND GFS. NAM BRINGS IT TO ABOUT RWF/RGK WHILE GFS IS A LITTLE FARTHER NORTH AND SWINGS SFC LOW ON A MORE NORTHWARD TRACK. REGARDLESS...A GOOD SHARE OF OUR MN CWA IS AT RISK FROM SIGNIFICANT SVR WX. NAM LIFTED INDICES GO AS LOW AS -12 TOMORROW AFTERNOON WITH POCKETS OF SFC BASED CAPES OVER 6000. 250MB WIND MAX INTENSIFIES SLIGHTLY AS IT TREKS ACROSS CENTRAL MN TOMORROW MIDDAY... AND THE NAM 0-6KM SHEAR IS ON THE ORDER OF 85 TO 90 KNOTS. LCLS ON THE ORDER OF 4000-5000 FT AT INITIATION. GFS ALSO VERY IMPRESSIVE WITH SVR WX PARAMETERS BUT IT IS A COUPLE DEGREES WARMER WITH INCOMING HOT/DRY AIR AT MID LEVELS APPROACHING FROM THE SW...AND BRINGS IT A LITTLE FARTHER INTO MN. BUT SVR WX LOOKS A GOOD BET EVEN WITH THE GFS...JUST DISPLACED A BIT FARTHER NW. WILL NOT BE SURPRISED TO SEE A FEW TORNADOES. ONCE THIS GOES BY...SHORT WAVES ARE EMBEDDED IN BROAD UPPER TROUGH THAT APPEARS TO BEGIN SHEARING OUT. WILL CARRY CHC STORMS THROUGH SUNDAY NIGHT IN ALL AREAS THROUGH SVR WX THREAT WOULD MAINLY BE IN OUR SOUTHEAST COUNTIES SUNDAY. COULD BE SOME SHOWERS MONDAY IN NORTHWEST FLOW FROM MILLE LACS TO LADYSMITH AND EAU CLAIRE. AFTER THAT... BROAD WSW UPPER FLOW RETURNS AND HOT/HUMID WX MOVES IN. && .AVIATION.../00Z TAF ISSUANCE/ THE MAIN FORECAST CHALLENGE TONIGHT INTO SATURDAY MORNING ARE PRECIP CHANCES AND CEILING HEIGHTS. WARM FRONT DRAPED JUST SOUTHWEST OF MOST TAF SITES...WILL SLOWLY LIFT NORTHEAST OVER THE NEXT 24 HOURS. A SHORTWAVE TROUGH OVER EASTERN NEBRASKA...WILL TRIGGER AN AREA OF TSRAS OVER NORTHERN IOWA INTO SOUTHWEST MN OVERNIGHT. CONVECTION EXPECTED TO WANE DOWN SATURDAY MORNING...AS WARM AIR ADVANCE NORTHWARD OVER INTO SOUTHERN MN. A SFC WARM FRONT...WILL BE THE MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS DURING THE PERIOD. THERE IS A THREAT OF STRONG TO SEVERE STORMS MY MIDDAY SATURDAY INTO THE EVENING HOURS. MEANWHILE...CEILINGS WILL LOWER TO 500-1000 FEET AGL OVERNIGHT. VISIBILITY WILL LOWER TO 4 TO 6 MILES IN FOG. CONDS IMPROVING SATURDAY MORNING AS CEILING IMPROVE TO 2000-3500 FEET AGL. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MDB/TDK/JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 937 PM CDT FRI AUG 7 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 090245- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 937 PM CDT FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT A SURFACE LOW CONTINUES TO SPIN ACROSS CENTRAL SOUTH DAKOTA TONIGHT...WITH AN ASSOCIATED WARM FRONT EXTENDING EAST ACROSS SOUTHEAST SOUTH DAKOTA INTO FAR NORTHWEST IOWA. THE FRONT EXTENDS SOUTHEAST ACROSS IOWA INTO WEST CENTRAL ILLINOIS. A VERY UNSTABLE AIRMASS HAS DEVELOPED ALONG AND SOUTH OF THIS FRONT...THOUGH A STRONG CAP HAS KEPT THUNDERSTORMS FROM DEVELOPING UNTIL ABOUT 9 PM ACROSS WEST CENTRAL IOWA. WITH THE STRENGTHENING OF THE LLJ EXPECTED OVERNIGHT...THIS WARM FRONT WILL SLOWLY NUDGE NORTH TOWARD SOUTHERN MINNESOTA. AS THIS DOES SO...THUNDERSTORMS ARE EXPECTED TO EXPAND NORTH ALONG THE FRONT FROM CENTRAL IOWA INTO SOUTH CENTRAL MINNESOTA AND POSSIBLY AS FAR NORTH AS US 12 IN CENTRAL MINNESOTA. THIS ACTIVITY WILL MOVE EAST DURING THE NIGHT...IMPACTING AREAS PRIMARILY ALONG AND SOUTH OF A WILLMAR...TO TWIN CITIES METRO...TO CHIPPEWA FALLS LINE. GIVEN MOIST AIR MASS IN PLACE...VERY HEAVY DOWNPOURS WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP...WITH THE POTENTIAL FOR LOCALIZED FLOODING IN URBAN AREAS AND OTHER POOR DRAINAGE LOCATIONS. TO GO ALONG WITH THE HEAVY RAIN THREAT...LARGE HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS...WITH A SMALLER THREAT EXISTING FOR STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE WEATHER PATTERN WILL REMAIN UNSTABLE THROUGH THE WEEKEND...AS THE SURFACE BOUNDARY REMAINS IN THE AREA. AT THIS TIME...THERE IS A CHANCE FOR SEVERE STORMS ON SATURDAY AND SUNDAY WITH THE GREATEST POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES SATURDAY. AFTERNOON HEAT INDICES WILL REACH AROUND 100 DEGREES ACROSS SOUTH CENTRAL MINNESOTA ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN SATURDAY EVENING AND SUNDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 PM CDT FRI AUG 7 2009
MNZ067-075-080430-
NICOLLET-SIBLEY-
1039 PM CDT FRI AUG 7 2009
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER NICOLLET AND SIBLEY
COUNTIES THROUGH 1130 PM CDT...
AT 1035 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR LAFAYETTE. THIS STORM WAS MOVING NORTHEAST AT 35
MPH.
HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LAFAYETTE.
WINTHROP.
NEW SWEDEN.
GAYLORD.
NEW AUBURN.
ARLINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4447 9460 4463 9436 4463 9426 4471 9425
4472 9421 4472 9411 4458 9389 4455 9391
4454 9390 4453 9391 4434 9442
TIME...MOT...LOC 0339Z 227DEG 28KT 4448 9440SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1104 PM CDT FRI AUG 7 2009
MNZ065>067-080430-
MCLEOD-RENVILLE-SIBLEY-
1104 PM CDT FRI AUG 7 2009
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER MCLEOD...RENVILLE AND
SIBLEY COUNTIES THROUGH 1130 PM CDT...
AT 1103 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTHWEST OF HECTOR. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HECTOR.
BUFFALO LAKE.
LAKESIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4489 9478 4489 9449 4473 9450 4457 9464
4466 9492
TIME...MOT...LOC 0404Z 213DEG 22KT 4466 9477The Minneapolis radar (KMPX), 18 km away, was scanning. The volume nearest the first event began at 06:01 UTC.
15 heavy rain, 4 flash flood, 3 hail. Local standard time, as filed.
A NWS employee recorded 5.49 inches of rainfall in a six hour period.
The local COOP Observer in Chaska recorded 6.20 inches of rainfall in a six hour period.
A local COOP Observer recorded 5.43 inches of rainfall in a six hour period.
The NWS in Chanhassen recorded 4.87 inches of rainfall in a six hour period.
The local COOP Observer recorded 4.70 inches of rainfall in a six hour period.
A local COOP Observer recorded 5.96 inches of rainfall in a six hour period.
An off duty NWS employee measured 2.44 inches of rainfall overnight.
A COOP Observer measured 4.01 inches of rainfall overnight.
A trained spotter measured 4.16 inches of rainfall overnight.
The Flying Cloud Airport in Eden Prairie, Minnesota reported over four inches of rain in a six hour period.
A trained spotter measured 1.95 inches of rainfall overnight.
A trained spotter measured 4.62 inches of rainfall overnight.
Two off duty National Weather Service employees in Prior Lake, Minnesota reported nearly four inches of rainfall in a six hour period.
A trained spotter in Burnsville, Minnesota measured 3.70 inches of rainfall overnight.
A trained spotter measured 4.00 inches of rainfall overnight.
The local law enforcement officials in Shakopee, Minnesota reported several stalled cars due to high water and significant street flooding.
A trained spotter reported significant street flooding south of Eagan, Minnesota, near the Minnesota Zoo.
The local law enforcement officials reported significant street flooding near County Road 10 and Jefferson Street in Blaine, Minnesota.
A local law enforcement official reported several areas of significant street flooding in the Rogers, Minnesota area with reports of water half way up vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178362, 178363, 178364, 178365, 178369, 178370, 180578, 180583, 180584, 178368, 180580, 180581, 178374, 180579, 180582, 178372, 178366, 178375, 178373, 178371, 178361, 178367.